Alert archive / Kentucky / Flash Flood Warnings in 2016

Flash Flood Warning 20, NWS Jackson, KY

July 7, 2016McCreary County, Pulaski County, Wayne County, Kentucky

NWS Jackson, KY issued this flash flood warning at Jul 7, 2016, 4:49 PM EDT for McCreary County, Pulaski County, Wayne County, Kentucky. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 7, 2016, 4:49 PM EDT (20:49 UTC)
Expired
Jul 7, 2016, 7:45 PM EDT
In force
3 hr
Issued by
NWS Jackson, KY
Area
Storm-based polygon
Flood severity
None

Counties McCreary County, KY, Pulaski County, KY, Wayne County, KY

The radar

The Knoxville radar (KMRX), 137 km from the middle of the area, began a volume at 20:50 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 8.8 hours before the alert went out and 197 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2016-07-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 649 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2016-07-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 213 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
649 J/kg
Mixed-layer CIN
-143 J/kg
Mixed-layer LCL
756 m above ground
0-6 km bulk shear
28 kt
0-1 km storm-relative helicity
213 m²/s²
0-3 km storm-relative helicity
376 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.7

Open this sounding in Storm Lab

The text

As transmitted.

686 
WGUS53 KJKL 072049
FFWJKL
KYC147-199-231-072345-
/O.NEW.KJKL.FF.W.0020.160707T2049Z-160707T2345Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE JACKSON KY
449 PM EDT THU JUL 7 2016

THE NATIONAL WEATHER SERVICE IN JACKSON KY HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  MCCREARY COUNTY IN SOUTH CENTRAL KENTUCKY...
  PULASKI COUNTY IN SOUTH CENTRAL KENTUCKY...
  WAYNE COUNTY IN SOUTH CENTRAL KENTUCKY...

* UNTIL 745 PM EDT

* AT 446 PM EDT...DOPPLER RADAR INDICATED THUNDERSTORMS PRODUCING
  HEAVY RAIN THAT WILL BE MOVING ACROSS THE WARNED AREA OVER THE
  NEXT HOUR. THESE HEAVY RAINS...COMBINED WITH ALREADY SATURATED
  SOILS FROM PREVIOUS STORMS...WILL LEAD TO QUICK RUNOFF AND FLASH
  FLOODING OVER THE NEXT FEW HOURS.

* SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
  SOMERSET...MONTICELLO...WHITLEY CITY...SCIENCE HILL...BURNSIDE...
  PULASKI COUNTY PARK...PINE KNOT...NAOMI...
  GREAT MEADOWS CAMPSITES...BENT...CABELL...MILL SPRINGS...
  POWERSBURG...BARRIER...MAGNUM...KIDDER...GENERAL BURNSIDE S.P....
  DENNEY...PARMLEYSVILLE AND STEUBENVILLE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TURN AROUND...DON'T DROWN WHEN ENCOUNTERING FLOODED ROADS. MOST FLOOD
DEATHS OCCUR IN VEHICLES.

IN HILLY TERRAIN THERE ARE HUNDREDS OF LOW WATER CROSSINGS WHICH ARE
POTENTIALLY DANGEROUS IN HEAVY RAIN. DO NOT ATTEMPT TO CROSS FLOODED
ROADS. FIND AN ALTERNATE ROUTE.

PLEASE REPORT FLOODING TO YOUR LOCAL LAW ENFORCEMENT AGENCY WHEN YOU
CAN DO SO SAFELY.

&&

LAT...LON 3696 8494 3695 8490 3700 8484 3705 8491
      3712 8490 3736 8456 3716 8429 3702 8433
      3700 8431 3695 8437 3694 8430 3684 8434
      3683 8432 3681 8436 3668 8431 3660 8424
      3660 8486 3663 8500 3676 8501 3686 8506

$$

JMW
2 follow-up statements
666 
WGUS73 KJKL 072224
FFSJKL

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE JACKSON KY
624 PM EDT THU JUL 7 2016

KYC147-199-231-072345-
/O.CON.KJKL.FF.W.0020.000000T0000Z-160707T2345Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
MCCREARY KY-PULASKI KY-WAYNE KY-
624 PM EDT THU JUL 7 2016

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 745 PM EDT FOR
MCCREARY...PULASKI AND WAYNE COUNTIES...

AT 620 PM EDT...DOPPLER RADAR INDICATED THUNDERSTORMS PRODUCING
HEAVY RAIN HAVING MOVED ACROSS THE WARNED AREA. ALTHOUGH HEAVIEST
RAINS HAVE ENDED...ONGOING RUNOFF WILL CONTINUE TO POSE FLASH
FLOODING CONCERNS.

SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
SOMERSET...MONTICELLO...WHITLEY CITY...SCIENCE HILL...BURNSIDE...
PULASKI COUNTY PARK...PINE KNOT...NAOMI...GREAT MEADOWS CAMPSITES...
BENT...CABELL...MILL SPRINGS...POWERSBURG...BARRIER...MAGNUM...
KIDDER...GENERAL BURNSIDE S.P....DENNEY...
PARMLEYSVILLE AND STEUBENVILLE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TURN AROUND...DON'T DROWN WHEN ENCOUNTERING FLOODED ROADS. MOST FLOOD
DEATHS OCCUR IN VEHICLES.

IN HILLY TERRAIN THERE ARE HUNDREDS OF LOW WATER CROSSINGS WHICH ARE
POTENTIALLY DANGEROUS IN HEAVY RAIN. DO NOT ATTEMPT TO CROSS FLOODED
ROADS. FIND AN ALTERNATE ROUTE.

PLEASE REPORT FLOODING TO YOUR LOCAL LAW ENFORCEMENT AGENCY WHEN YOU
CAN DO SO SAFELY.

&&

LAT...LON 3696 8494 3695 8490 3700 8484 3705 8491
      3712 8490 3736 8456 3716 8429 3702 8433
      3700 8431 3695 8437 3694 8430 3684 8434
      3683 8432 3681 8436 3668 8431 3660 8424
      3660 8486 3663 8500 3676 8501 3686 8506

$$

JMW
478 
WGUS73 KJKL 072344
FFSJKL

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE JACKSON KY
744 PM EDT THU JUL 7 2016

KYC147-199-231-072354-
/O.EXP.KJKL.FF.W.0020.000000T0000Z-160707T2345Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
MCCREARY KY-PULASKI KY-WAYNE KY-
744 PM EDT THU JUL 7 2016

...THE FLASH FLOOD WARNING FOR MCCREARY...PULASKI AND WAYNE COUNTIES
WILL EXPIRE AT 745 PM EDT...

THE HEAVY RAIN HAS ENDED. FLOODING IS NO LONGER EXPECTED TO POSE A
THREAT. PLEASE CONTINUE TO HEED ANY REMAINING ROAD CLOSURES.

LAT...LON 3696 8494 3695 8490 3700 8484 3705 8491
      3712 8490 3736 8456 3716 8429 3702 8433
      3700 8431 3695 8437 3694 8430 3684 8434
      3683 8432 3681 8436 3668 8431 3660 8424
      3660 8486 3663 8500 3676 8501 3686 8506

$$

JMW

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, KY wrote its last area forecast discussion before this flash flood warning went out at Jul 7, 4:08 PM EDT, 41 minutes earlier.

Area forecast discussion, Jul 7, 4:08 PM EDT, 41 minutes before
Area Forecast Discussion
National Weather Service Jackson KY
408 PM EDT THU JUL 7 2016

.SHORT TERM...(This evening through Friday night)
Issued at 349 PM EDT THU JUL 7 2016

Multiple rounds of showers/thunderstorms remain in the offing
through the end of the week as a hot and moist airmass resides
across eastern Kentucky.

The first of these will move in late this afternoon and this
evening, mainly across the Lake Cumberland region and Interstate
75 corridor. This is stemming from a long-lived mesoscale
convective system currently making steady headway into south
central Kentucky. Given recent rainfall amounts of 1-2 inches
last night into this morning, have hoisted a Flash Flood Watch
through tonight west of a Estill to Lee to Owsley to Clay to Knox
to Whitley County line. Will also watch the developing
strong/damaging wind potential as a squall line/bow attempts to
develop on the leading edge. Following this initial round of
activity, a second and perhaps more widespread round will be
possible after midnight as a wave of upper energy skirts through
the lower Great Lakes and Ohio Valley.

Should see a break in precipitation Friday morning into the
afternoon, but the redevelopment of showers/storms will take place
in an oppressive airmass characterized by temperatures near 90
degrees and dewpoints in the low 70s. Forcing will be made
possible by a Great Lakes upper trough and associated frontal
boundary moving southeast across the Ohio Valley. Main development
should occur very late Friday afternoon through the evening as
low level forcing increases along with deep layer wind fields
increasing 0-6 km shear to near 35 knots. Will have to monitor the
threat for training storms and flooding as storm motions look to
roughly parallel the forcing. Even without significant training,
impressive instability in a loaded airmass will promote torrential
rainfall in any thunderstorms that develop. Hints of some mid
level dry air in tandem with inverted-v forecast soundings
suggest downburst potential as evaporate cooling accelerates
downward airflow in developing cold pools. Drier air will move in
Friday night into Saturday morning, decreasing precipitation
chances from northwest to southeast.

.LONG TERM...(Saturday through Thursday)
Issued at 300 PM EDT THU JUL 7 2016

The models were in good agreement to begin the period, with both the
GFS and ECMWF pushing the last bit of precipitation out of eastern
Kentucky by late early Saturday evening. A ridge of high pressure is
then expected to build across the region Saturday night and most of
Sunday, bringing warm and dry weather to eastern Kentucky. The model
data becomes discombobulated from Sunday night onward, with
issues arising regarding the timing and tracks of relevant weather
systems across the CONUS and the evolution and distribution of
precipitation associated with these systems. The blended model
data does try to bring showers and storms back into eastern
Kentucky by late Sunday afternoon, so the new forecast will
reflect that trend. After around 21Z on Monday, however, the
models begin to diverge. The ECMWF quickly takes any precipitation
we may see on Monday, and moves it out of the area between 0 and
6Z Tuesday. The GFS20, on the other hand, brings an area of low
pressure up the spine of the Appalachian Mountains, and therefore
scattered showers and storms to eastern and central Kentucky
Monday night through Tuesday. The GFS then stalls out its area of
low pressure over the central Appalachians, and keeps a shield of
precipitation spinning over the region through the end of the
week. The GFS even brings another area of low pressure out of the
northern Plains and across the Great Lakes late in the week, which
would be out weather maker for that time frame. The ECMWF model,
however, keeps our region dry from late Monday night through early
Wednesday afternoon, and then has very sporadic and disorganized
areas of precipitation popping up across the area through Friday.
That all being said, the general model blend was used to create
the extended part of the forecast, with a few detail tweaks based
on the latest GFS run. At this point it appears that the best
chance for rain will be from Tuesday night through Friday, per the
GFS. Temperatures during the period should max out in the mid to
upper 80s each day, and in the mid to upper 60s each night.

&&

.AVIATION...(For the 18Z TAFS through 18Z Friday afternoon)
ISSUED AT 225 PM EDT THU JUL 7 2016

Showers lingering from this morning have mostly exited eastern
Kentucky. Still seeing some MVFR/IFR ceilings/visibilities this
afternoon, but expecting those to erode by mid-late this
afternoon. KSME/KLOZ will stand the best chance for a round of
showers/storms late this afternoon into early this evening as a
complex of storms approaches from western Kentucky. Thus, a better
chance for fog may play out at these sites given greater recent
rainfall. Thunderstorms then look to be a possibility for all
sites after midnight as a wave of energy moves through the lower
Great Lakes and Ohio Valley. May see enough mixing to negate
widespread sub-VFR ceilings/visibilities, but will have to monitor
trends into this evening. Southwest winds will become breezy/gusty
by early Friday afternoon as additional showers/storms become
possible after 18Z Friday.

&&

.JKL Watches/Warnings/Advisories...
Flash Flood Watch through Friday morning for KYZ058-068-069-079-
080-083>086-111-114-116.

&&

SHORT TERM...GUSEMAN
LONG TERM...AR
AVIATION...GUSEMAN
Hazardous weather outlook, Jul 7, 8:21 AM EDT, 8 hours 28 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON KY
821 AM EDT THU JUL 7 2016

KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-081530-
FLEMING-MONTGOMERY-BATH-ROWAN-ESTILL-POWELL-MENIFEE-ROCKCASTLE-
JACKSON-PULASKI-LAUREL-WAYNE-MCCREARY-WHITLEY-KNOX-BELL-HARLAN-
ELLIOTT-MORGAN-JOHNSON-WOLFE-MAGOFFIN-FLOYD-LEE-BREATHITT-KNOTT-
OWSLEY-PERRY-CLAY-LESLIE-LETCHER-MARTIN-PIKE-
INCLUDING THE CITIES OF...FLEMINGSBURG...CAMARGO...
JEFFERSONVILLE...MOUNT STERLING...OWINGSVILLE...MOREHEAD...
IRVINE...RAVENNA...CLAY CITY...STANTON...FRENCHBURG...BROADHEAD...
MOUNT VERNON...MCKEE...ANNVILLE...BURNSIDE...SOMERSET...LONDON...
MONTICELLO...STEARNS...WHITLEY CITY...CORBIN...WILLIAMSBURG...
BARBOURVILLE...MIDDLESBORO...PINEVILLE...CUMBERLAND...HARLAN...
SANDY HOOK...WEST LIBERTY...PAINSVILLE...CAMPTON...SALYERSVILLE...
PRESTONSBURG...WHEELWRIGHT...BEATTYVILLE...JACKSON...HINDMAN...
PIPPA PASSES...BOONEVILLE...HAZARD...MANCHESTER...HYDEN...
JENKINS...WHITESBURG...INEZ...COAL RUN...ELKHORN CITY...
PIKEVILLE...SOUTH WILLIAMSON
821 AM EDT THU JUL 7 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN KENTUCKY.

.DAY ONE...TODAY AND TONIGHT.

THUNDERSTORMS ARE POSSIBLE.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

THUNDERSTORMS ARE POSSIBLE AT TIMES FROM FRIDAY INTO WEDNESDAY.

SOME THUNDERSTORMS ON FRIDAY AFTERNOON AND EVENING COULD BE STRONG
TO SEVERE WITH DAMAGING WINDS AND HEAVY RAIN BEING THE MAIN
THREATS. THE STRONGEST STORMS COULD ALSO PRODUCE HAIL.

ADDITIONALLY...VERY HUMID CONDITIONS WILL CONTINUE THROUGH THE END
OF THE WORK WEEK. ON FRIDAY...HEAT INDICES SHOULD APPROACH OR
REACH 100 DEGREES.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

JP/DJ

The office that day

Everything else NWS Jackson, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 6, 8:29 PM EDTSpecial Weather StatementJKLFloyd, Knott46 min
Jul 6, 8:54 PM EDTSpecial Weather StatementJKLPike66 min
Jul 7, 3:11 AM EDTAreal Flood AdvisoryJKLLaurel, Pulaski, Wayne3 hr
Jul 7, 4:49 AM EDTAreal Flood WarningJKLJackson, Laurel, Pulaski, Rockcastle, Wayne6 hr
Jul 7, 5:02 AM EDTAreal Flood AdvisoryJKLBell, Knox, Laurel, McCreary, Pulaski, Wayne and 1 more6 hr
Jul 7, 5:32 AM EDTAreal Flood AdvisoryJKLEstill, Jackson, Lee, Owsley, Powell, Rockcastle and 1 more6 hr
Jul 7, 6:52 AM EDTAreal Flood AdvisoryJKLElliott, Johnson, Magoffin, Menifee, Morgan, Powell and 2 more6 hr
Jul 7, 4:20 PM EDTFlash Flood WatchJKLBreathitt, Clay, Elliott, Estill, Floyd, Jackson and 21 more31 hr
Jul 7, 5:13 PM EDTSpecial Weather StatementJKLWayne32 min
Jul 7, 5:23 PM EDTSevere Thunderstorm WarningJKLMcCreary, Pulaski, Wayne, Whitley52 min
Jul 7, 5:28 PM EDTSevere Thunderstorm WarningJKLPulaski, Rockcastle32 min
Jul 7, 5:55 PM EDTFlash Flood WarningJKLJackson, Laurel, Rockcastle3 hr
Jul 7, 6:00 PM EDTSevere Thunderstorm WarningJKLClay, Estill, Jackson, Laurel, Lee, Owsley and 2 more45 min
Jul 7, 6:03 PM EDTFlash Flood WarningJKLKnox, Whitley3 hr
Jul 7, 6:15 PM EDTSevere Thunderstorm WarningJKLBell, Clay, Knox, Laurel, Whitley30 min
Jul 7, 6:45 PM EDTSpecial Weather StatementJKLBell, Clay, Harlan, Leslie, Perry30 min

Nearby

Flash Flood Warnings in Kentucky, 2016Every flash flood warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.